North Carolina, 2003

Damaging Winds in North Carolina, June 27, 2003

June 27, 2003 · NWS RAH · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 27, 1:25 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 1:25 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT FRI JUN 27 2003

FRONT WILL SAG OVER AREA TONIGHT AND BECOME DIFFUSE BY SUNDAY WITH
QUITE A BIT OF RESIDUAL MOISTURE REMAINING IN PLACE.  SHORT TERM
MODELS POINT TO WEAK IMPULSES MOVING ACROSS AREA THROUGH EARLY
SUNDAY AS WEAK UPPER TROUGH APPROACHES FROM WEST.  GOOD CONVECTION
FIRING THIS AFTERNOON OVER ALABAMA SEEMS TO LINE UP WITH UPPER
IMPULSE WHICH IS FORECASTED TO MOVE OVER CENTRAL NORTH CAROLINA
LATER TONIGHT.  THIS FOLLOWED BY ANOTHER ONE SATURDAY AND SATURDAY
NIGHT.  WILL KEEP CHANCES FOR THUNDERSTORMS TONIGHT THROUGH SUNDAY.
HEIGHTS BEGIN TO INCREASE SUNDAY SO LOOK FOR MORE OF A DIURNAL TYPE
CONVECTIVE PATTERN SUNDAY.

FOR MON THROUGH JULY 4TH: MODELS CONTINUE TO FOCUS ON WEAK
SMALL-SCALE FEATURES TO ACT ON GOOD MOISTURE IN PLACE TO GENERATE
PRECIP MON AND TUE. HARD TO HAVE FAITH IN EXISTENCE AND MOVEMENT OF
THESE PERTURBATIONS IN SUCH A WEAK STEERING FLOW. MODELS IN GENERAL
AGREE ON WASHING OUT THE SURFACE FRONT ALTHOUGH THEY STILL WANT TO
BRING SURFACE WAVES UP FROM THE GULF THROUGH MID WEEK. WILL PLAY IT
CONSERVATIVE AND KEEP THE CURRENT CHANCE POPS -- PRIMARILY DIURNAL--
FOR MON/TUE WITH SLIGHTLY LOWER POPS WED AS THE WEAK UPPER JET (AND
ANY POTENTIAL LIFT FROM IT) EXITS. REMAIN DRY THU/FRI WITH
NEAR-CLIMATOLOGY TEMPS... ALL IN LINE WITH HPC GUIDANCE AND THE NEW
GFS.

.RAH...NONE.

SWH/GIH
Hazardous weather outlook, Jun 27, 5:04 AM EST, 12 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-281005-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
604 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 27, 5:05 PM EST, 25 minutes before
NCZ022-023-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI JUN 27 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD AND INTO WESTERN
ALAMANCE COUNTIES THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LAKE TOWNSEND TO ARCHDALE...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...MONTICELLO...MCLEANSVILLE...FOREST OAKS...CLIMAX AND
ALTAMAHAW.

GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS JUST EAST OF LAKE TOWNSEND ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

JO

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
June 27, 5:30 PM EST
Where
Guilford County, Greensboro
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.800

Thunderstorm Wind, Guilford

When
June 27, 5:45 PM EST
Where
Guilford County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.067, -79.800

Trees were blown down, damaging an apartment complex near Four Seasons Mall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364916, 5364915.